Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 252, NWS Norman, OK

May 9, 1999Hardeman County, Texas; Greer County, Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 9, 1999, 7:07 PM CDT for Hardeman County, Texas; Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 1999, 7:07 PM CDT (00:07 UTC)
Expired
May 9, 1999, 7:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Hardeman County, TX

What was reported inside it

TimeReportWhereRemark
May 9, 7:11 PM CDTHail 0.75Mangum, OK
May 9, 7:25 PM CDTHail 0.75Quanah, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:00 PM CDTTornado WatchSPC6 hr
May 9, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
2682 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KOKC 100009 RRA
SVROKC
OKC055-057-065-TXC197-100045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT SUN MAY 9 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA
  HARMON COUNTY IN SOUTHWEST OKLAHOMA
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA
  HARDEMAN COUNTY IN WESTERN NORTH TEXAS

* UNTIL 745 PM CDT

* AT 707 PM CDT...DOPPLER RADAR INDICATED THE LEADING EDGE OF A 
LARGE SEVERE THUNDERSTORM EXTENDING FROM 19 MILES WEST OF 
HOLLIS...TO 15 MILES SOUTHWEST OF HOLLIS...TO 9 MILES WEST OF 
QUANAH...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALTUS...BLAIR...DUKE...ELDORADO...
  GOULD...HOLLIS...MANGUM...MARTHA...MCKNIGHT...MCQUEEN...OLUSTEE...
  QUANAH...VINSON AND WILLOW

HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO AT LEAST 65 MPH 
ARE LIKELY.

LAT...LON 3500 9997 3458 9996 3421 9978 3451 9936
          3465 9928 3510 9946

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:55 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 9, 3:55 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT SUN MAY 9 1999

...WITH UPDATED CCF NUMBERS...

CONVECTIVE CONCERNS WILL ONCE AGAIN HIGHLIGHT THIS FORECAST PACKAGE.
FIRST ROUND ONGOING ACROSS WEST TEXAS JUST AHEAD OF DRYLINE...AND IS
IS EXPECTED TO AFFECT MUCH OF THE WESTERN AND CENTRAL AREAS THIS
EVENING AND OVERNIGHT. THE POTENTIAL FOR HEAVY RAIN WILL
EXIST...ALONG WITH THE SEVERE WEATHER...ACROSS NORTH CENTRAL THROUGH
SOUTHWEST PORTIONS OF THE FORECAST AREA. THIS WILL BE WORDED IN THE
ZONE FORECASTS.

AFTER TONIGHT...IT DOESNT GET MUCH BETTER. DRYLINE EXPECTED TO SET
UP ONCE AGAIN...FARTHER EAST THAN TODAY...WHICH WILL YIELD THE
THREAT OF SEVERE WEATHER ACROSS MOST OF OKLAHOMA AND WESTERN NORTH
TEXAS. THE AMOUNT OF CONVECTION THE NEXT TWO DAYS WILL PLAY A MAJOR
ROLE IN DETERMINING WHERE THE MAIN SURFACE BOUNDARY WILL SET UP LATE
MONDAY THROUGH TUESDAY. CONCENSUS OF MODELS IS THAT BOUNDARY SHOULD
BE LOCATED FROM SW TO NE ACROSS OUR FORECAST AREA...WHICH I CANT
ARGUE. THIS WILL NOT HAVE A SIGNIFICANT IMPACT ON TEMPS...BUT QPFS
WILL BE CRITICAL TOWARD MID WEEK.

WILL CONTINUE WITH CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED
PERIODS...WITH POTENTIAL FOR STRONG CONVECTION ASSOCIATED WITH
DRYLINE EACH DAY.

WENT CLOSE TO MOS GUID ON TEMPS...AOA FAN GUID ON POPS.

FCSTID = 11
OKC   66  81  66  80 /  60  40  60  40
HBR   66  84  63  82 /  80  40  30  30
SPS   68  84  66  84 /  60  40  40  40
GAG   63  82  56  78 /  80  20  20  20
PNC   67  82  65  79 /  80  40  60  30
DUA   68  82  68  81 /  40  40  50  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 9, 6:35 PM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT SUN MAY  9 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    4 MI ESE ERICK            OK   67 MPH WIND GUST
05/09/99   BECKHAM                        MEASURED MESONET

0608 PM    5 MI E ARNETT             OK   WIND DAMAGE
05/09/99   ELLIS                          LARGE TREE LIMBS DOWN
                                          EST 60-80 MPH WINDS

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:45 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger45 min
May 9, 8:00 PM CDTTornado WarningOUNFoard, Knox45 min
May 9, 8:45 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox45 min
May 9, 8:45 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger45 min
May 9, 9:26 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger49 min
May 9, 9:31 PM CDTSevere Thunderstorm WarningOUNFoard, Knox44 min
May 9, 7:19 PM CDTSevere Thunderstorm WarningOUNKiowa26 min
May 9, 7:29 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major, Woods31 min
May 9, 7:29 PM CDTSevere Thunderstorm WarningOUNGrant31 min
May 9, 7:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady, Kingfisher46 min
May 9, 8:00 PM CDTSevere Thunderstorm WarningOUNGarfield, Major45 min
May 9, 8:49 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman41 min
May 9, 8:49 PM CDTSevere Thunderstorm WarningOUNCotton41 min
May 9, 9:29 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady46 min
May 10, 12:57 AM CDTSevere Thunderstorm WarningOUNAtoka48 min
May 10, 1:34 AM CDTSevere Thunderstorm WarningOUNBryan41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1999Severe Thunderstorm Warnings in Texas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.